Alabama, 2004

Damaging Wind in Alabama, August 20, 2004

August 20, 2004 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI AUG 20 2004

.SHORT TERM...500 MB TROUGH EXTENDS FROM THE MISSISSIPPI VALLEY TO
NEW ENGLAND. THIS FEATURE IS EMBELLISHED WITH SERIES OF 500 MB
VORTLOBES MOVING OUT OF THE SOUTHWEST FLOW AND BRINGING SOME FORCING
TO A RELATIVELY UNSTABLE AIRMASS...WITH LI OF -8.5 NOTED IN NEW
ORLEANS SOUNDING. THIS SITUATION WOULD LAST THROUGH AT LEAST SATURDAY
AND POSSIBLY SUNDAY. SURFACE LOW ASSOCIATED WITH THE TROUGH WILL DRAG
A FRONT INTO NORTHERN ALABAMA BY SATURDAY AFTERNOON. AS NOTED
PREVIOUSLY SUFFICIENT MOISTURE IS AVAILABLE THROUGH SATURDAY AND WITH
THIS MOISTURE IN PLACE WILL SEE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. RADAR SCREEN HAS ALREADY LIT UP WITH CONVECTION SO
KEEP HIGH POPS IN THE CURRENT PACKAGE. EXPECT A REPEAT SUNDAY WITH A
SIMILAR SERIES OF MID LEVEL VORTLOBES IN ADVANCE OF THE FRONT WILL
STALL IT OVER CENTRAL ALABAMA. THIS WILL SUPPORT HIGH POPS AS PER
CURRENT PACKAGE AND WILL MAINTAIN HIGH RAIN EXPECTATIONS FOR NOW OVER
NEXT COUPLE OF DAYS AND NIGHTS.

&&

.EXTENDED...AS NOTED PREVIOUSLY THE FRONT WILL LAY OVER CENTRAL
ALABAMA FOR A WHILE AS THIS EXCHANGE OF POTENTIAL ENERGY WILL BE
MUCH LESS DRAMATIC THAN BEFORE AND CERTAINLY LESS THAN TYPICAL
WINTER TYPE BAROCLINIC WAVES. WE WOULD RETURN TO A MORE OR LESS
SUMMERTIME REGIME A TAD EARLIER NEXT WEEK AS THE WAVE PATTERN
RETURNS TO A MORE ZONAL CONFIGURATION. AGREE WITH PREV SHIFT THAT
SLIGHT CHANCE POPS ARE APPROPRIATE THROUGH FRIDAY.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     76 88 75 88 / 50 60 50 50
PENSACOLA  76 87 75 88 / 50 50 50 50
DESTIN     76 87 75 88 / 40 50 50 50
EVERGREEN  73 86 72 87 / 60 70 60 50
WAYNESBORO 73 87 72 88 / 70 70 60 50
CAMDEN     73 86 71 87 / 60 70 70 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 77
Hazardous weather outlook, Aug 20, 3:57 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
457 AM CDT FRI AUG 20 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-079-201630-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-UPPER BALDWIN AL-UPPER MOBILE AL-
WASHINGTON AL-WAYNE MS-WILCOX AL-
457 AM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TODAY...WELL AHEAD
OF A FRONTAL BOUNDARY THAT SAGS INTO THE LOWER MISSISSIPPI RIVER
VALLEY. NO OTHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUTSIDE OF THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 12:41 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
141 PM CDT FRI AUG 20 2004

ALZ061-201915-
UPPER MOBILE-
141 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 140 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GULFCREST...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TURNERVILLE...PINEOLA...SALCO AND BUCKS THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS AROUND 40 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 20, 1:17 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT FRI AUG 20 2004

MSZ079-201945-
GEORGE-
INCLUDING THE CITIES OF...LUCEDALE...
217 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 207 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LUCEDALE...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EVANSTON AND SHIPMAN THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STRONG STORM ARE SMALL
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO
45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 20, 1:33 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT FRI AUG 20 2004

ALZ054-202000-
WILCOX-
233 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WILCOX COUNTY...

AT 232 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF PRAIRIE...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILLERS FERRY...REHOBOTH AND BOYKIN THROUGH 300 PM CDT.

WHILE NOT DETECTED TO BE AT SEVERE THUNDERSTORMS LIMITS...THIS STORM
IS STRONG ENOUGH TO PRODUCE SMALL HAIL...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 20, 2:21 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT FRI AUG 20 2004

ALZ051>053-MSZ067-202115-
WASHINGTON-CLARKE-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER...
324 PM CDT FRI AUG 20 2004

...A LINE OF STRONG THUNDERSTORMS OVER WAYNE COUNTY MISSISSIPPI IS
MOVING NORTHEASTWARD INTO CHOCTAW...WASHINGTON AND CLARKE COUNTIES
OF ALABAMA...

AT 323 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING NORTHEASTWARD ACROSS WAYNE
COUNTY.  THE STRONGEST STORM IN THIS LINE WAS LOCATED JUST WEST OF
DENHAM...MOVING NORTHEAST AT 20 MPH. THE LINE OF THUNDERSTORMS WILL
CONTINUE ADVANCING NORTHEAST ACROSS NORTHERN WASHINGTON AND MUCH OF
CHOCTAW COUNTIES...MOVING INTO CLARKE COUNTY BY 415 PM.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
GRETNA...AQUILLA...ISNEY...MILLRY...EVANSBORO...BOLINGER AND SILAS
THROUGH 420 PM CDT.

THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 156 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
August 20, 3:15 PM CST to 3:20 PM CST
Where
Choctaw County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.083, -88.217

Thunderstorm winds blew down trees and power lines in and around Butler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418296.